Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Excessive loss of weight and low potassium levels - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Weight Loss
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2202 Questions
User :   I need help! I have been losing weight (30+ pounds) for 7 months now, I have a decreased appetite and bouts of horrible nausea. I have headaches, and have developed high blood pressure (161/101) in the 7 months, I have also been bruising easily, and my menstrual cycle is completely irregular. I am thirsty all the time and consequently urinate all the time as well. I am always fatigued. I have been extensively worked up with no answers. Everything comes back within normal ranges, with the exception of constantly low potassium levels. I have been checked for Diabetes Insipidus, Diabetes mellitus, cancers, adrenal insufficiency, and other things I'm sure. My Nephrologist is now checking me for Conn's Syndrome, so far my renin levels are 1.84 and the aldosterone has not come back yet. I am starting to feel like I am crazy. I used to be so healthy, running marathons and working out all the time (Normal weight 155 and blood pressure, 110/65) and now I can barely cook dinner without feeling horrible.
Doctor :   Hi
User :   hi
Doctor :   let me read your query
Doctor :   by the history provided, it seems that you might be having an endocine disorder
User :   I was seen by an endocrinologist and he was looking specifically for DI, didn't find it and sent me on my way
User :   My cortisol was almost immeasurable, but he blamed that on Epidural Steroid injections in my back
User :   every blood test keeps coming back in normal ranges
Doctor :   Ok
Doctor :   do u take any other medications ?
User :   Inderal, Tramadol and Zanaflex
User :   I'm in the military
User :   So I have access to many Dr's
Doctor :   but my guess is the doctors there do not give much care
Doctor :   and tend to brush off symptoms
User :   yes, they look at me and say I'm in perfect health, I look healthy, blood work is healthy and I'm young. I don't fit the "profile"
Doctor :   the other aspect here could be a malabsrption syndrome and probably pyloric stenosis due to peptic ulcer disease
User :   wouldn't that cause some sort of indigestion?
Doctor :   this could be the cause of low potassium, as a result of constant vomitting
Doctor :   yes
User :   I never vomit just severe nausea
Doctor :   but not every time
User :   I used to love eating now I'm just so sick all the time, my appetite is horrible
Doctor :   loss of weight, decreased appetite, nausea, are signs of reduced absorption
User :   I have an appt with an gastroenterologist at the end of the month, that would be his area, correct?
Doctor :   you might be benefited by undergoing a upper GI endoscopy, with a intestinal biopsy
User :   hopefully he can get to the bottom of this
Doctor :   yes that is right
User :   good
Doctor :   once the biopsy comes, in, the exact cause can be known
User :   I feel like I'm losing my mind
User :   I was a personal trainer for 7 years and now I'm so weak and sick all the time
User :   I was the picture of health
User :   I just wish someone would take me seriously
Doctor :   i understand you situation and am so sorry for you
User :   thank you for your advice
Doctor :   you are most welcome
Doctor :   FYI, malnutrition can cause changes in the periods too
User :   how would malnutrition come about? How would it just suddenly happen?
Doctor :   no, malabsorption can lead to malnutrition
User :   oh ok, sorry
Doctor :   and it does lead to weight loss
Doctor :   and this can occur within a few months
User :   I've had horrible bouts of constipation/diharrea as well
Doctor :   that explains the need for a GI evaluation for malabsorption syndromes and a intestinal biopsy
User :   ok good
User :   but would that cause high blood pressure?
Doctor :   no
Doctor :   but anxiety can cause the elevation of BP
Doctor :   ALSO the cause of hypokalemia (low potassium) is due to loss of potassium in the diarrhea
User :   I read that...
User :   well thank you for your time and advice
Doctor :   may i know whats your BP been like ?
User :   between 161/101 and 147/99
User :   but now on the inderal it's been normal
User :   118/80
Doctor :   ok, then that is good
Doctor :   and perfect
Doctor :   now, you just have to see your GI and hopefully everything will be cleared up
User :   yes
User :   :)
User :   thanks again
Doctor :   you are most welcome
Doctor :   take care and have a good night
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor